Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1.Head over to this page: https://messageboards.webmd.com/health-conditions/f/mental-health/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at CommunityManagement@webmd.net

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G: Meds & Anemia?
    avatar
    pixe5 posted:
    Hi Dr. G,

    Can some psych meds cause anemia?

    Thanks,

    Pixie
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Pixie,

    There are a handful of case reports with Depakote (valproate) causing low red blood cells (anemia) -- it has a particular appearance under a microscope, called "macrocytic" anemia (big cells). That's about it. More common causes of anemia are iron deficiency (microcytic, not macrocytic), alcoholism, nutritional deficiencies or malabsorption syndromes, liver failure, or endocrine problems. Oral contraceptives and some antibiotics can cause anemias. Usually when drugs cause anemias (typically, antibiotics) they are known as hemolytic anemias, meaning the blood cells hemolyze or break, and they have a normal size under a microscope (ie, neither macro- nor micro-cytic). There are many descriptors of anemia that a doctor is guided by to determine the likely cause, so, better than guessing would be to ask your doctor what type of anemia is present.

    - Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.